Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2008, 6:42 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2008, 6:42 PM MDT (00:42 UTC)
- Expired
- Apr 30, 2008, 7:16 PM MDT
- In force
- 34 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3062 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 010042 SVRLBF NEC031-161-010130- /O.NEW.KLBF.SV.W.0020.080501T0042Z-080501T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 642 PM MDT WED APR 30 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 730 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATSON LAKE...OR 32 MILES EAST OF ALLIANCE...AND MOVING NORTHEAST AT 19 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATSON LAKE BY 650 PM MDT... LAT...LON 4234 10204 4215 10186 4209 10231 4217 10235 TIME...MOT...LOC 0042Z 234DEG 16KT 4220 10224 $$ GARNER
2 follow-up statements
000 WWUS53 KLBF 010104 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 804 PM CDT WED APR 30 2008 NEC031-161-010130- /O.CON.KLBF.SV.W.0020.000000T0000Z-080501T0130Z/ SHERIDAN NE-CHERRY NE- 704 PM MDT WED APR 30 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTHWESTERN CHERRY AND SOUTHEASTERN SHERIDAN COUNTIES... AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF WATSON LAKE...OR 36 MILES SOUTHEAST OF RUSHVILLE...MOVING NORTHEAST AT 29 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN CHERRY COUNTY AT 720 PM MDT LAT...LON 4234 10204 4215 10186 4209 10231 4217 10235 TIME...MOT...LOC 0104Z 241DEG 25KT 4227 10211 $$ GARNER
000 WWUS53 KLBF 010116 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 816 PM CDT WED APR 30 2008 NEC031-161-010126- /O.CAN.KLBF.SV.W.0020.000000T0000Z-080501T0130Z/ SHERIDAN NE-CHERRY NE- 716 PM MDT WED APR 30 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND SOUTHEASTERN SHERIDAN COUNTIES IS CANCELLED... LAT...LON 4234 10204 4215 10186 4209 10231 4217 10235 TIME...MOT...LOC 0116Z 241DEG 25KT 4231 10201 $$ GARNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:46 PM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Apr 30, 1:46 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 246 PM CDT WED APR 30 2008 .SYNOPSIS... H5 CLOSED LOW OVER THE PACIFIC NORTHWEST AS SEEN ON VISIBLE SATELLITE WITH RIDGE INTO NORTHERN PLAINS. && .DISCUSSION... UPPER AIR PATTERN CONTINUES TO TWEAK ITSELF IN ADVANCE OF THE SYSTEM. THE ECMWF WHICH HAD BEEN FAIRLY CONSISTENT IN THE LAST TWO DAYS HAS NOW TAKEN AN 80 MILE SHIFT TO THE NORTH FOLLOWING TREND OF GFS OF THE 12Z RUN. THIS CONTINUES THE UNCERTAINTY WITH THE SYSTEM. WILL CONTINUE THE WATCH WITH ANTICIPATION OF NAILING SYSTEM DOWN EARLY THURSDAY MORNING. MAIN CONCERN WITH NEAR TERM PACKAGE IS THE PLACEMENT OF THE COLDER AIR. WITH UPPER SYSTEMS MOVING NORTH WILL KEEP US ON THE WARMER SIDE AND MOSTLY RAIN.WILL CONTINUE TO TREND TOWARDS EURO WITH SREF AND NAM AND GFS COMING MORE INTO LINE WITH DEFORMATION FRIDAY. HAVE TWEAKED GOING FORECAST WITH MAIN EMPHASIS NORTHWEST WHERE TEMPERATURES SURE TO BE COLD ENOUGH FOR SOLID CHANGEOVERTHURSDAY NIGHT. TRENDED TOWARDS HPC QPF. 305K SURFACE AND MIXING RATIO INDICATING TROWAL ALONG WITH CROSS SECTION FROM VTN TO BEATRICE ON FRIDAY WITH PERIOD OF DEEP EASTERLIES AND STRONG MOISTURE ADVECTION. AT THE PRESENT TEMPERATURES NOT DEFINITELY SIGNALING STRONG CHANGEOVER BUT WITH LAST SEVERAL SYSTEMS LIFT HAS OVERCOME MARGINAL TEMPERATURES. TEMPERATURES IN FRIDAY TIME FRAME MAY HAVE TO BE ADJUSTED DOWNWARD. WEAK RIDGING INTO NORTHERN PLAINS BEHIND THIS SYSTEM WITH SATURDAY STILL COOL AND BLUSTERY SUNDAY IN THE 60S. OPEN WAVE TO PUSH A COLD FRONT THROUGH MON TUES AND HAVE INCLUDED SCHC TSRA. && .AVIATION... VFR CONDITIONS THROUGH MID EVENING WILL GRADUALLY GIVE WAY TO IFR/LIFR CONDTIONS DURING THE EARLY MORNING HOURS AS COLD AIR BUILDS IN ACROSS WESTERN NEBRASKA. PRIOR TO THIS...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE COULD CREATE HAZARDOUS CONDITIONS TO LIGHT AIRCRAFT DUE TO VERY GUSTY WINDS NEAR THESE THUNDERSTORMS AND SHOULD BE AVOIDED. CIGS ARE EXPECTED TO LOWER TO IFR CONDITIONS DURING THE EARLY MORNING HOURS AS STRATUS EXPANDS AHEAD OF THE NEXT STRONG STORM SYSTEM. VSBYS WILL BE LOWERED TO THE 3-5SM RANGE INITIALLY IN LIGHT MIST...BUT AS LIFT INCREASES PRECIPITATION MAY HELP LOWER VSBYS BELOW 3SM THROUGH THE AFTERNOON HOURS. LIGHT SNOW WILL EVENTUALLY DEVELOP ACROSS NW NEBRASKA BY MID AFTERNOON...AND COULD FURTHER REDUCE VSBYS TO A MILE OR LESS AT TIMES. && .LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON FOR NEZ004-094. && 13/POWER
Hazardous weather outlook, Apr 30, 2:39 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT WED APR 30 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-012045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT WED APR 30 2008 /239 PM MDT WED APR 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE WESTERN SANDHILLS AND EASTERN PANHANDLE THROUGH THE EVENING HOURS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WIND GUSTS DUE TO THE DRY LOW LAYERS OF THE ATMOSPHERE. LOW RELATIVE HUMIDITY LEVELS AND SHIFTING WINDS WILL BE OF SOME CONCERN THROUGH EARLY EVENING IF ANY FIRE STARTS OCCUR...AS FIRES WILL HAVE HAVE TO POTENTIAL TO QUICKLY GROW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN INTENSE AND SLOW MOVING STORM SYSTEM WILL EJECT FROM THE CENTRAL ROCKIES AND MOVE ACROSS NEBRASKA ON THURSDAY AFTERNOON THROUGH FRIDAY EVENING. RAIN...LOCALLY HEAVY IN WESTERN NEBRASKA ON THURSDAY...WILL GRADUALLY MIX WITH COLD AIR DROPPING IN FROM THE DAKOTAS. THIS WILL EVENTUALLY ALLOW SNOW TO MIX WITH THE RAIN ACROSS NORTHWEST NEBRASKA THURSDAY AFTERNOON...WITH ALL SNOW EXPECTED BY LATE AFTERNOON OVER MUCH OF THE EASTERN PANHANDLE AND ADJACENT SANDHILLS. AS THE STORM SLOWLY MOVES INTO CENTRAL NEBRASKA AND INTENSIFIES EARLY FRIDAY...NORTHWEST WINDS AS HIGH AS 30 TO 40 MPH...WITH GUSTS UP TO 50 TO 60 MPH...WILL COMMENCE. WINDS OF THIS MAGNITUDE AND DURATION WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE AND EVEN POWER OUTAGES. THE SNOW EXPECTED ACROSS NORTHWESTERN NEBRASKA...WHEN COMBINED WITH THE VERY STRONG WINDS...MAY LEAD TO NEAR BLIZZARD CONDITIONS AT TIMES ON FRIDAY. THEREFORE A WINTER STORM WATCH HAS BEN ISSUED THURSDAY NIGHT THROUGH FRIDAY FOR SHERIDAN AND WESTERN CHERRY COUNTY...WHERE SNOWFALL AMOUNTS OF UP TO 8 INCHES MAY BE POSSIBLE. ACCUMULATING SNOW MAY SPREAD AS FAR EAST AS BUTTE...NORTH PLATTE...AND HAYES CENTER. ADDITIONAL COUNTIES MAY BE INCLUDED IN THE WINTER STORM WATCH LATER TODAY ONCE THE TRACK OF THE STORM BECOMES BETTER DEFINED. RESIDENTS OF WESTERN AND NORTH CENTRAL NEBRASKA ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND POSSIBLE WATCHES...WARNINGS...OR ADVISORIES AS THIS SIGNIFICANT SPRING STORM SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:33 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| May 1, 2:41 AM MDT | Wind Advisory | LBF | Arthur, Blaine, Chase, Cherry, Custer, Deuel and 12 more | 37 hr |
| May 1, 2:43 PM MDT | Snow and Blowing Snow Advisory | LBF | Arthur, Chase, Deuel, Garden, Keith, McPherson and 1 more | 24 hr |
| May 1, 2:43 PM MDT | Winter Storm Watch | LBF | Blaine, Brown, Cherry, Keya Paha, Rock, Thomas | 12 hr |
| May 1, 2:43 PM MDT | Winter Storm Warning | LBF | Cherry, Grant, Hooker, Sheridan | 24 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.